Virginia, 2003Tornadoes and Hail in Virginia, May 9, 2003
May 9, 2003 · NWS AKQ · 19 events in 9 counties and zones
10 hail, 5 thunderstorm wind, 4 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 9, 10:20 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, May 9, 10:20 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1120 AM EDT FRI MAY 9 2003
LATEST RADAR COMPOSITES SHOW AREA OF RAIN ASSOC WITH DECAYING MCS
MOVING SE INTO NRN VA. WOULD EXPECT THIS RAIN AREA TO CONTINUE ON
ITS PRESENT MOVEMENT AND CORFIDI VECTORS...ACROSS MAINLY NE PORTIONS
OF CWA. SW COUNTIES SHOULD CONTINUE TO HEAT UP...WITH A GOOD AMOUNT
OF SUNSHINE. WITH DIFFERENTIAL HEATING DUE TO CLOUD COVER
VARIATIONS...AND EXPECTED RAIN INTO THE COOLER...CLOUDIER
SIDE...THINK SET UP IS FAVORABLE FOR A PRETTY GOOD BOUNDARY TO SET
UP ACROSS MY CWA...POSSIBLY DOWN INTERSTATE 64 SIMILAR TO
YESTERDAY...OR A LITTLE FARTHER N. WITH STRONG NW FLOW ALFT...MORE
OR LESS PARALLEL TO THAT SFC BOUNDARY...LOOKS LIKE A SET UP FOR MORE
STRONG TO SEVERE STORMS TODAY NEAR THAT BOUNDARY.
HAVE MADE MINOR ADJUSTMENTS TO TEMPS...A LITTLE COOLER OVER NE ZONES
BASED ON MORE CLOUDS...PRECIP...AND A SE WIND. ALSO...BUMPED UP POPS NE
ZONES...WITH RAIN AREA SET TO MOVE THROUGH THERE. WENT SCATTERED
THUNDERSTORMS SOUTH.
FCSTID = 18
.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.
REILLY
Hazardous weather outlook, May 9, 4:30 AM EST, 9 hours before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT FRI MAY 09 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
SEE SPSAKQ AND SWODY1 FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. SOME THUNDERSTORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. SEE SWODY2
FOR FURTHER DETAILS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
07
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, May 9, 10:17 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1117 AM EDT FRI MAY 09 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM JAMAICA VA 1.75 IN HAIL
05/08/03 MIDDLESEX
REILLYSpecial weather statement, May 9, 11:40 AM EST, 1 hour 50 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-091800-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 PM EDT FRI MAY 9 2003
...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...
A WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS VIRGINIA AND THE
LOWER EASTERN SHORE THIS AFTERNOON. MEANWHILE...AND AREA OF RAIN AND
THUNDERSTORMS WILL MOVE INTO THE REGION FROM THE NORTHWEST TODAY. AS
THE STORMS MOVE INTO MORE UNSTABLE AIR...THEY WILL LIKELY INTENSIFY.
STORMS MAY ALSO FORM SOUTH OF THE EXISTING STORMS...ALONG ANY
OUTFLOW BOUNDARIES THAT ARE GENERATED. THE POTENTIAL EXISTS FOR
DAMAGING WINDS...HAIL UP TO DIME SIZE...AND EVEN ISOLATED TORNADOES
WITH THE STRONGER STORMS.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT
WEATHER.NOAA.GOV/AKQ.
REILLY
Event by event
10 hail, 5 thunderstorm wind, 4 tornado. Local standard time, as filed.
Tornado, Fluvanna
- When
- May 9, 1:30 PM EST to 1:40 PM EST
- Where
- Fluvanna County, 4 mi SW of Antioch
- Rating
- F0
- Path length
- 5 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.800, -78.483
Numerous trees downed or sheared off by F0 tornado in southwest Fluvanna county. The tornado moved from Albemarle county into Fluvanna county.
Hail, Fluvanna
- When
- May 9, 2:00 PM EST
- Where
- Fluvanna County, 4 mi W of Central Plains
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.780, -78.433
Hail, Cumberland
- When
- May 9, 2:30 PM EST
- Where
- Cumberland County, 3 mi S of Cumberland
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.430, -78.250
Thunderstorm Wind, Cumberland
- When
- May 9, 2:30 PM EST
- Where
- Cumberland County, Cumberland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.480, -78.250
Trees and outbuildings blown over. Several large trees on a home and numerous trees uprooted.
Tornado, Amelia
- When
- May 9, 2:35 PM EST to 2:40 PM EST
- Where
- Amelia County, 1 mi NE of Amelia to 1 mi SE of Amelia
- Rating
- F1
- Path length
- 3 mi
- Path width
- 200 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.330, -77.983
Widespread major damage to trees and power lines, along with some structural damage by F1 tornado in Amelia county. One farm near the end of the tornado path suffered major damage to several barns and outbuildings.
Hail, Amelia
- When
- May 9, 2:40 PM EST
- Where
- Amelia County, Amelia
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -77.983
Thunderstorm Wind, Amelia
- When
- May 9, 2:40 PM EST
- Where
- Amelia County, Amelia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.333, -77.983
Numerous trees down at intersection of Route 153 and Route 360.
Thunderstorm Wind, Chesterfield
- When
- May 9, 2:45 PM EST
- Where
- Chesterfield County, 3 mi SW of Skinquarter
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.370, -77.817
Hail, Dinwiddie
- When
- May 9, 3:00 PM EST to 3:15 PM EST
- Where
- Dinwiddie County, Ford
- Measured
- 2.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -77.750
Hail size between 1.25 and 2.75 inches. Hail damage to several buildings near intersection of US Route 1 and VA Route 650.
Thunderstorm Wind, Dinwiddie
- When
- May 9, 3:13 PM EST
- Where
- Dinwiddie County, 2 mi NE of Dewitt
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -77.617
Large oak tree down along US Route 1. Part of tin roof ripped off home and windows blown out.
Hail, Dinwiddie
- When
- May 9, 3:30 PM EST to 3:40 PM EST
- Where
- Dinwiddie County, Dinwiddie
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.083, -77.600
Tornado, Sussex
- When
- May 9, 3:35 PM EST to 3:45 PM EST
- Where
- Sussex County, 1 mi N of Jarratt to 1 mi SE of Mason
- Rating
- F0
- Path length
- 4 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.820, -77.467
Numerous trees downed by F0 tornado in southwest Sussex county.
Hail, Sussex
- When
- May 9, 3:45 PM EST
- Where
- Sussex County, Jarratt
- Measured
- 4.25 in hail
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.800, -77.467
Thunderstorm Wind, Nottoway
- When
- May 9, 3:53 PM EST
- Where
- Nottoway County, Spainville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.183, -77.917
Roof blown off Rocky Hill Church on Route 153. Numerous trees down.
Hail, Southampton
- When
- May 9, 3:53 PM EST
- Where
- Southampton County, Drewryville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.717, -77.300
Tornado, Southampton
- When
- May 9, 3:55 PM EST to 4:00 PM EST
- Where
- Southampton County, 3 mi NW of Drewryville
- Rating
- F0
- Path length
- 2 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.750, -77.333
Damage to trees and outbuildings, and minor damage to a home by F0 tornado in northwest Southampton county.
Hail, Southampton
- When
- May 9, 4:12 PM EST
- Where
- Southampton County, Boykins
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.583, -77.200
Hail, Mecklenburg
- When
- May 9, 4:35 PM EST
- Where
- Mecklenburg County, Buffalo Jct
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.600, -78.633
Hail, Mecklenburg
- When
- May 9, 11:45 PM EST
- Where
- Mecklenburg County, Clarksville
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.617, -78.617
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
- Flooding in Iowa, May 9 to 14, 2003$155,000 · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331049, 5331067, 5331050, 5331051, 5331052, 5331053, 5331054, 5331055, 5331056, 5331057, 5331058, 5331059, 5331060, 5331062, 5331063, 5331061, 5331064, 5331065, 5331066.